Alert archive / California / River Flood Watches in 2023
River Flood Watch 2, NWS Eureka, CA
NWS Eureka, CA issued this river flood watch at Jan 3, 2023, 8:35 AM PST for Mendocino County, California. It took effect at Jan 5, 2023, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 3, 2023, 8:35 AM PST (16:35 UTC)
- In effect from
- Jan 5, 2023, 12:00 AM PST
- Expired
- Jan 4, 2023, 7:16 AM PST
- In force
- Issued by
- NWS Eureka, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 22.40 ft at Jan 5, 2023, 4:00 AM PST.
- Minor stage
- 23 ft
- Moderate stage
- 30 ft
- Major stage
- 34 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this river flood watch went out at Jan 3, 5:09 AM PST, 3 hours 26 minutes earlier.
Area forecast discussion, Jan 3, 5:09 AM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
509 AM PST Tue Jan 3 2023
.SYNOPSIS...Cloudy skies and light rain by this afternoon. The
next round of wet wintry weather will arrive Wednesday afternoon
with the arrival of another atmospheric river. Expect rain, high
winds, and flooding mid week and into the weekend.
&&
.DISCUSSION...Light precipitation expected by the afternoon with
mostly overcast skies and warmer humid air. This will bring snow
levels up after recent cold air advection. Snow accumulation will
be isolated to higher elevations and will also be light today.
The next evolution of weather will not be so light and easy. An
intensifying cyclonic system is inbound and will usher in a
considerable storm by Wednesday morning. Models consistently show
the track of the cyclone focusing a moderate to strong atmospheric
river over northwest California. Similar to the last system,
strong southeast flow around the cyclone will focus most of the
rain in the southern half of the area, especially on ridgetops. 24
hour rainfall estimates put 3 to 4 inches of rain in and south of
the King Range and Yolla Bollys. Areas further north will be
strongly rain shadowed by the offshore flow. Areas such as
Humboldt Bay can expect lower amounts around 1 to 2 inches. While
the pulse of moisture is slightly weaker than last week, ECMWF EFI
still highlights the area with a QPF value of 0.9. Snow levels
above 4000 feet will limit any snow concerns to the highest peaks
of Trinity County.
ECMWF EFI currently shows a very high value of 0.97 for wind
gusts. This is a very strong signal of high wind potential. NBM 4.1
shows an 90% chance of gusts exceeding 55 mph on the ridges of
Humboldt County with a 35% chance of similar winds around Humboldt
Bay. This system could bring the strongest winds so far this winter
to much of the area, especially Mendocino County. A High Wind Watch
has been issued all along the coast. NBM continues to show 15 to 30%
chance of thunderstorms behind the system late Wednesday into
Thursday. High resolution model soundings today back up these
probabilities with instability in excess of 300 J/Kg and CAPE
profiles extending above -10 C.
Towards the weekend, ensembles show low pressure lingering over
the eastern pacific pulling a series of weak to moderate bands
of moisture over the area. Current model guidance shows a
relatively even spread of rain throughout the area with lower
elevations expecting another 1 to 3 inches of rain with 3 to 5
inches at high elevations. Pulses of cold air could lower snow
levels below 4000 feet at times, brining some possible winter
weather concerns along highway 3 late in the week. Models are
hinting at another stronger cyclone early next week. /JHW /EYS
&&
.AVIATION...Mostly VFR conditions prevail with winds easing to a
light breeze and bearing easterly. Winds will turn southerly
again by the afternoon at the coastal terminals with VFR
conditions continuing through the TAF period. A frontal passage
will bring rain by the afternoon with southerly winds which will
remain under 10 kts. Overcast skies and 5000 foot ceilings are
expected into the evening with rain easing late tonight. KUKI will
see light southerly winds and MVFR/VFR conditions with rain
starting Wednesday morning.
&&
.MARINE...A weak front will pass east across the waters during
Tuesday, and that will be followed by the development of a strong
Pacific cyclone during Wednesday. Storm force south-southeast winds
are anticipated across the coastal waters of Northwest California
from late Wednesday morning through Wednesday evening. In addition,
a significant westerly swell, with wave heights ranging from 20 to
30 feet, is forecast to build across the waters during Thursday.
After Thursday, additional periods of stormy weather will occur
during late week.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
High Wind Watch from late Wednesday night through Thursday
morning for CAZ101.
High Wind Watch from Wednesday morning through Thursday
morning for CAZ102>106-109-110-112-113.
Flood Watch from late tonight through Thursday morning for
CAZ103-104-106-108>115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Flood Watch from late tonight through Thursday morning for
PZZ410.
Small Craft Advisory until 7 AM PST Wednesday for PZZ450-
455.
Storm Watch from Wednesday morning through Thursday morning
for PZZ450.
Storm Warning from 7 AM to 7 PM PST Wednesday for PZZ455.
Small Craft Advisory until midnight PST tonight for PZZ470-
475.
Storm Warning from midnight tonight to 10 AM PST Thursday
for PZZ470.
Storm Warning from midnight tonight to 4 AM PST Thursday
for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Jan 3, 2:47 AM PST, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 247 AM PST Tue Jan 3 2023 CAZ101-041100- Coastal Del Norte- 247 AM PST Tue Jan 3 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ103-104-106-109-110-112-113-041100- Northern Humboldt Coast-Southwestern Humboldt- Southern Humboldt Interior-Mendocino Coast- Northwestern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior- 247 AM PST Tue Jan 3 2023 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Flood Watch is currently in effect. A High Wind Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-105-041100- Del Norte Interior-Northern Humboldt Interior- 247 AM PST Tue Jan 3 2023 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A High Wind Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ108-111-114-115-041100- Southern Trinity-Northeastern Mendocino Interior-Northern Lake- Southern Lake- 247 AM PST Tue Jan 3 2023 ...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. A Flood Watch is currently in effect. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Flood Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-041100- Northern Trinity- 247 AM PST Tue Jan 3 2023 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Mountain snow Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 3, 8:13 AM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
813 AM PST TUE JAN 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM SNOW 2 WNW RUTH 40.29N 123.44W
01/03/2023 M4.0 INCH TRINITY CA TRAINED SPOTTER
SNOW OCCURRED FROM 10 AM TO 3 PM ON
1/2/2023. ELEVATION IS 3000 FEET.
&&
JMGThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 8:31 PM PST | High Wind Watch | EKA | Del Norte | 18 hr |
| Jan 3, 2:25 AM PST | Storm Warning | EKA | 55 hr | |
| Jan 3, 10:30 AM PST | High Surf Warning | EKA | Del Norte, Humboldt, Mendocino | 60 hr |
| Jan 3, 1:06 PM PST | Flash Flood Watch | EKA | Humboldt, Lake, Mendocino | 45 hr |
| Jan 3, 2:00 PM PST | Gale Warning | EKA | 10 hr | |
| Jan 3, 2:23 PM PST | High Wind Warning | EKA | Del Norte, Humboldt, Mendocino | 42 hr |
| Jan 3, 2:23 PM PST | Wind Advisory | EKA | Lake, Mendocino, Trinity | 42 hr |
| Jan 3, 2:31 PM PST | Winter Storm Warning | EKA | 25 hr |
Nearby
River Flood Watches in California, 2023Every river flood watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.